MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IV) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IV) CATHETER
Model Number C2IVL3012
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient who was reported to be having chest pain underwent a percutaneous coronary intervention (pci) procedure to treat a calcified de novo lesion in the left anterior descending (lad) artery.Access to the lesion was obtained via femoral approach.Prior to the procedure, the patient was put on heparin and sedation medications.Then a rotational atherectomy was performed to help break down the calcium followed by pre-dilatation using a non-compliant (nc) angioplasty balloon.Then a shockwave c2 coronary intravascular lithotripsy (ivl) balloon was advanced towards the lesion and after delivering 40 pulses on the 2nd inflation at 4 atms, the balloon would not hold pressure.The physician deflated the balloon and pulled the catheter back to the guide catheter where it was met with resistance.After the ivl was removed, it was found that half of the balloon material was missing but the rest of the catheter was intact.Angiogram showed the lad was without flow and wire access was lost.The physician attempted to rewire the native lad however, it was unsuccessful.Since the patient already had a graft to the distal lad due to previous multiple bypass surgeries, one of the bypasses is feeding off into the lad so no surgical intervention was provided at the time.After a stay in the cath lab holding area, the patient was transferred to the intensive care unit (icu) and subsequently discharged to home with no clinical sequelae.The physician did not perform any intervention but might attempt to implant stent and pin the balloon fragment against the vessel wall at a later date.
 
Additional Manufacturer Narrative
The device referenced in this report was returned to shockwave medical, inc.For investigation.The device was returned with the balloon and tip missing.During the investigation, the reported balloon detachment was confirmed however, the cause of the balloon rupture could not be definitively determined based on the returned components.Based upon the investigation observations, the balloon possibly had a radial tear which prevented it from fully deflating and during removal, it somehow got stuck either at the sheath entrance or in the vessel.Excess force was likely used to remove the device which was the origin of the balloon and inner member to separate.A review of the manufacturing and test documentation did not reveal any issues with the manufacturing of the device.The device passed all swmi's acceptance criteria prior to shipping.Shockwave medical, inc.Has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.

Brand Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IV) CATHETER
Common Device Name
INTRAVASCULAR LITHOTRIPSY (IV) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key16376074
Report Number3015053858-2023-00005
Device Sequence Number15034620
Product Code QMG
UDI-Device Identifier00195451000096
UDI-Public(01)00195451000096(17)240531(10)A220502D
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberC2IVL3012
Device Catalogue NumberC2IVL3012
Device Lot NumberA220502D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2023
Initial Report FDA Received Date02/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDE CATHETER - UNKNOW MANUFACTURER; NON-COMPLIANT BALLOON CATHETER - UNKNOWN MANUFACTU; ROTATIONAL ATHERECTOMY DEVICE - UNKNOWN MANUFACTUR
Outcome Attributed to Adverse Event Hospitalization; Other; Life Threatening;
Patient Age78 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American